Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 93, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 2, 2008, 3:55 PM CDT for Clayton County, Iowa. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2008, 3:55 PM CDT (20:55 UTC)
- Expired
- Jul 2, 2008, 4:31 PM CDT
- In force
- 36 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
County Clayton County, IA
The radar
The La Crosse radar (KARX), 124 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 4:15 PM CDT | TSTM WND GST 60 | 5 Ssw Osterdock, IA | 4 INCH DIAMETER LIMBS BROKEN OFF |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1872 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 022055
SVRARX
IAC043-022200-
/O.NEW.KARX.SV.W.0093.080702T2055Z-080702T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
355 PM CDT WED JUL 2 2008
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CLAYTON COUNTY IN NORTHEAST IOWA...
* UNTIL 500 PM CDT
* AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE
ROUGHLY ALONG A LINE EXTENDING FROM GUTTENBERG TO EDGEWOOD...MOVING
EAST AT 24 MPH. THIS WARNING EXTENDS THE PREVIOUS SEVERE
THUNDERSTORM WARNING FOR CLAYTON COUNTY.
* SEVERE THUNDERSTORMS WILL BE NEAR...
GUTTENBERG AROUND 400 PM...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BE CAREFUL OF FALLING
TREES...POWER POLES OR LINES...AND LIGHT-WEIGHT OBJECTS THAT MIGHT
BECOME AIRBORNE OR DAMAGED.
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4264 9161 4267 9162 4275 9161 4286 9109
4278 9108 4274 9106 4269 9094 4268 9089
4265 9089
TIME...MOT...LOC 2055Z 288DEG 21KT 4278 9114 4269 9142
$$
BAUMGARDT3 follow-up statements
000
WWUS53 KARX 022109
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
408 PM CDT WED JUL 2 2008
IAC043-022200-
/O.CON.KARX.SV.W.0093.000000T0000Z-080702T2200Z/
CLAYTON IA-
408 PM CDT WED JUL 2 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHERN CLAYTON COUNTY...
HEAVY RAIN...DIME SIZED HAIL...DOWNED TREES FROM WIND HAVE ALL BEEN
REPORTED WITH THIS LINE OF STORMS.
AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE ROUGHLY ALONG A LINE EXTENDING FROM GUTTENBERG TO EDGEWOOD...
MOVING SOUTHEAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
RURAL SOUTHEASTERN CLAYTON COUNTY AT 420 PM
RURAL EXTREME SOUTHEASTERN CLAYTON COUNTY AT 430 PM
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4275 9161 4286 9109 4276 9108 4274 9106
4272 9103 4272 9101 4271 9100 4271 9098
4269 9094 4268 9089 4265 9089 4264 9161
TIME...MOT...LOC 2108Z 295DEG 23KT 4273 9104 4264 9132
$$
BAUMGARDT000
WWUS53 KARX 022120
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
420 PM CDT WED JUL 2 2008
IAC043-022200-
/O.CON.KARX.SV.W.0093.000000T0000Z-080702T2200Z/
CLAYTON IA-
420 PM CDT WED JUL 2 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHERN CLAYTON COUNTY...
AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE ROUGHLY ALONG A LINE EXTENDING FROM CASSVILLE TO COLESBURG...
MOVING SOUTHEAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
RURAL EXTREME SOUTHEASTERN CLAYTON COUNTY AT 430 PM
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4275 9161 4286 9109 4276 9108 4274 9106
4272 9103 4272 9101 4271 9100 4271 9098
4269 9094 4268 9089 4265 9089 4264 9161
TIME...MOT...LOC 2120Z 295DEG 23KT 4268 9101 4264 9127
$$
BAUMGARDT000
WWUS53 KARX 022131
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
430 PM CDT WED JUL 2 2008
IAC043-022140-
/O.CAN.KARX.SV.W.0093.000000T0000Z-080702T2200Z/
CLAYTON IA-
430 PM CDT WED JUL 2 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLAYTON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THIS WARNING HAS MOVED OUT OF THE WARNED
AREA. THERE ARE STILL SOME STORMS IN THE AREA THAT COULD BE STRONG
THROUGH ABOUT 530 PM. FAIR WEATHER IS EXPECTED AFTER THAT TIME.
LAT...LON 4275 9161 4286 9109 4276 9108 4274 9106
4272 9103 4272 9101 4271 9100 4271 9098
4269 9094 4268 9089 4265 9089 4264 9161
TIME...MOT...LOC 2130Z 295DEG 23KT 4265 9093 4261 9119
$$
BAUMGARDTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:35 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 2, 2:35 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 235 PM CDT WED JUL 2 2008 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT SURFACE MAP THIS AFTERNOON HAS A COLD FRONT EXTENDING FROM NORTHEAST WI THROUGH SOUTHWEST WI AND NORTHEAST IA. BUILDING INSTABILITY ALONG AND AHEAD OF THE FRONT HAS SPAWNED A SCATTERED TO BROKEN BAND OF THUNDERSTORMS PER RADAR MOSAIC THAT EXTENDED FROM NEAR OSHKOSH WI THROUGH RICHLAND CENTER WI...TO WEST UNION IA. MUGGY DEW POINTS IN THE UPPER 60S TO LOWER 70S ALONG AND AHEAD OF THE FRONT FUELING THESE THUNDERSTORMS. OTHERWISE...DRY AND COOL CANADIAN HIGH PRESSURE WAS NOSING SOUTHEASTWARD INTO THE NORTHERN PLAINS AND WESTERN MN WITH DEW POINTS IN THE MID/UPPER 40S. 02.12Z GFS AND NAM IN VERY GOOD AGREEMENT THROUGH THE PERIOD... LENDING TO HIGHER FORECAST CONFIDENCE. MODELS SHOW THE COLD FRONT AND ASSOCIATED THUNDERSTORM ACTIVITY PUSHING SOUTHEAST OF THE AREA BY 8 OR 9 PM AS THE AREA OF CANADIAN HIGH PRESSURE CONTINUES TO BUILD INTO THE NORTHERN PLAINS/UPPER MIDWEST. ONCE THE SHRA/TS ACTIVITY EXITS THE AREA THIS EVENING...SKIES WILL BECOME MOSTLY CLEAR FROM NORTH TO SOUTH WITH DEW POINTS FALLING. CLEARING SKIES....LIGHT NORTH WINDS AND DRYING DEW POINTS WILL ALLOW TEMPERATURES TO COOL OFF INTO THE UPPER 40S TO MIDDLE 50S. HIGH PRESSURE WILL CONTINUE TO DOMINATE THE AREA THURSDAY AND FRIDAY. COOL 850MB TEMPERATURES IN THE 7-9C RANGE ASSOCIATED WITH THIS CANADIAN AIRMASS WILL PRODUCE HIGH TEMPERATURES ONLY IN THE LOWER TO MIDDLE 70S. 850MB TEMPERATURES MODERATE INTO THE 11-13C RANGE ON FRIDAY FOR HIGHS IN THE MID 70S TO LOWER 80S. THE HIGH BEGINS TO MOVE EAST OF THE AREA ON SATURDAY WITH A LIGHT SOUTHERLY AIRFLOW SETTING UP...BUT REMAINING DRY. WITH MOSTLY SUNNY SKIES EXPECTED AND 850MB TEMPERATURES WARMING TO 14-17C...HIGHS SHOULD HAVE NO PROBLEM REACHING INTO THE LOWER AND MIDDLE 80S. BY SATURDAY NIGHT...LOW PRESSURE TRACKING ACROSS CENTRAL CANADA WILL DRAG A COLD FRONT EASTWARD THROUGH THE NORTHERN PLAINS/NORTHWEST MN. GFS AND ECMWF INDICATE THAT PLUME OF 850MB MOISTURE TRANSPORT WILL REMAIN WELL WEST OF THE AREA...SO AREA SHOULD REMAIN DRY. .LONG TERM...SUNDAY THROUGH WEDNESDAY SHRA/TS CHANCES THROUGH THE PERIOD AND WARMING TEMPERATURES ARE THE MAIN CONCERN IN THE EXTENDED PERIODS. 02.00Z ECMWF/02.12Z GFS IN GOOD AGREEMENT WITH FAIRLY FLAT MID/UPPER LEVEL RIDGE OVER THE NORTHERN CONUS/SOUTHERN CANADA. FAIRLY FAST/HIGH ZONAL FLOW USHERS A COLD FRONT THROUGH THE UPPER MIDWEST SUNDAY/SUNDAY NIGHT TIME FRAME FOR A CHANCE OF SHOWERS AND THUNDERSTORMS. BOTH MODELS INDICATING THE FRONT WILL HANG UP ACROSS THE AREA THROUGH MONDAY..CONTINUING THE CHANCE OF SHRA/TS. GFS IS DEPICTING COMPUTED 0-3KM CAPE 500-1000J/KG WITH 0-3KM SHEAR OF 25-30KT SUNDAY/SUNDAY NIGHT. IF A BIT MORE CAPE CAN BE MANAGED...WILL HAVE TO KEEP A CLOSE EYE ON THE POSSIBILITY OF SEVERE STORMS FROM SUNDAY AFTERNOON THROUGH SUNDAY NIGHT. ECMWF/GFS GO ON THEIR OWN WAYS TUESDAY THROUGH WEDNESDAY. THE ECMWF WANTS TO FORM A CUT-OFF LOW UNDER THE MEAN RIDGE ACROSS THE NORTHERN TIER STATES...TAKING IT FROM THE CENTRAL PLAINS INTO THE UPPER MIDWEST. THE GFS ON THE OTHER HAND BRINGS A WEAK IMPULSE THROUGH THE AREA IN MORE HIGHLY AMPLIFIED NORTHWEST FLOW THE ROUGH THE AREA TUESDAY...BUT THEN REALLY BUILDS THE RIDGE OVER THE UPPER MIDWEST ON WEDNESDAY. AS A COMPROMISE...WILL CARRY A SMALL CHANCE OF SHRA/TS FOR TUESDAY THROUGH WEDNESDAY. OTHERWISE...ECMWF HAS 850MB TEMPERATURES WARMING UNDER THE MEAN RIDGE INTO THE 15 TO 20C RANGE...FOR HIGHS IN THE MID-UPPER 80S. && .AVIATION...TONIGHT AND THURSDAY COOLER...DRIER...STABLE CANADIAN HIGH PRESSURE WILL SETTLE ACROSS MN/WI TONIGHT AND PERSIST THRU MUCH OF THE UPCOMING HOLIDAY WEEKEND. THIS HIGH WILL GENERALLY BRING GOOD VFR CONDITIONS TO THE TAF SITES THRU AT LEAST FRIDAY. AS THE LEADING COLD FRONT PUSHES THRU THE AREA THIS AFTERNOON...SOME SMOKE FROM WILDFIRES IN SASKATCHEWAN WILL DRIFT ACROSS THE AREA...WITH VSBYS REDUCED AT TIMES TO 5SM TO 7SM IN HAZE. AS MORE NORTHERLY FLOW SPREADS ACROSS THE AREA THRU THE AFTERNOON...THESE HAZY CONDITIONS ARE EXPECTED TO PUSH SOUTH OF THE TAF SITES BY 00Z THIS EVENING. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...DAS AVIATION..........RRS
Hazardous weather outlook, Jul 2, 12:21 PM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1221 PM CDT WED JUL 2 2008 IAZ029-030-WIZ054-055-061-031100- CLAYTON-CRAWFORD-FAYETTE-GRANT-RICHLAND- 1221 PM CDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT WILL MOVE ACROSS THE REGION THROUGH THE AFTERNOON HOURS. WINDS ALOFT AND INSTABILITY WILL BE STRONG ENOUGH THAT A FEW OF THE STORMS COULD BECOME SEVERE. THE GREATEST THREAT LOOKS TO BE GENERALLY ALONG AND SOUTH OF A WEST UNION IOWA TO RICHLAND CENTER WISCONSIN LINE. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO TUESDAY...BUT AT THIS TIME IT IS TOO EARLY TO DETERMINE THE SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE YET BE NEEDED THIS AFTERNOON BETWEEN 1 PM AND 6 PM. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ008>011-018-019-MNZ096-WIZ041>044-053-031100- ADAMS-ALLAMAKEE-CHICKASAW-FLOYD-HOUSTON-HOWARD-JUNEAU-LA CROSSE- MITCHELL-MONROE-VERNON-WINNESHIEK- 1221 PM CDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... INTO WESTERN AND CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS REMAIN POSSIBLE ACROSS THE AREA THROUGH THIS AFTERNOON. ANY STRONGER STORMS WILL BE CAPABLE OF PRODUCING PEA SIZED HAIL AND GUSTY WINDS...BUT THE RISK OF SEVERE STORMS IS SHIFTING SOUTH OF THE AREA. THUNDERSTORM CHANCES WILL DECREASE THROUGH THE MID AND LATE AFTERNOON HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO TUESDAY...BUT AT THIS TIME IT IS TOO EARLY TO DETERMINE THE SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MNZ079-086>088-094-095-WIZ017-029-032>034-031100- BUFFALO-CLARK-DODGE-FILLMORE-JACKSON-MOWER-OLMSTED-TAYLOR- TREMPEALEAU-WABASHA-WINONA- 1221 PM CDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA AND WESTERN INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO TUESDAY...BUT AT THIS TIME IT IS TOO EARLY TO DETERMINE THE SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RABERDING/RRS
In the hours before
Local storm report, Jul 2, 2:54 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
254 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL ROSSVILLE 43.18N 91.38W
07/02/2008 E1.00 INCH ALLAMAKEE IA PUBLIC
DELAYED REPORT FROM SHERIFF.
&&
DANBLocal storm report, Jul 2, 3:35 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
335 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM TSTM WND DMG 10 N ELKADER 43.00N 91.40W
07/02/2008 CLAYTON IA TRAINED SPOTTER
12 INCH LIMBS DOWN
&&
DAVISThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 3:22 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 53 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.